Thunderstorm Wind, Nelson
- When
- May 17, 1:35 PM EST
- Where
- Nelson County, Bardstown
- Measured
- 60 kt (69 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.817, -85.467
Trees were downed.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 17, 1:41 AM EST, 11 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 241 AM EDT THU MAY 17 2001 MAIN CONCERN WITH THIS FORECAST PACKAGE WHETHER TO MENTION THE CHANCE OF THUNDERSTORMS IN TODAYS GROUP. LATEST WATER VAPOR LOOP SHOWS WELL DEFINED VORT LOBES MOVING THROUGH AREAS NEAR THE US/CANADIAN BORDER. MEANWHILE...A WEAK FRONTAL SYSTEM LIES FROM THE NORTHERN TEXAS EXTENDING NORTHEAST TO THE GREAT LAKES. QUITE A BIT OF CONVECTION IS FIRING IN THE PLAINS WITH THE AID OF GOOD UPPER LEVEL DIVERGENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET. MEANWHILE...THE MCS OVER IL AND E KY HAVE BEGUN TO FIZZLE OUT DUE TO THE LOW LEVEL JET WEAKENING OVER THOSE AREAS. 70 DEG C DEWPOINTS CONTINUE TO BE POISED OVER NORTHERN MO. ETA FOR SOME REASON SHOWS THESE 70 DEGREE DEWPOINTS PUSHING INTO OUR AREA THIS AFTERNOON. I AM NOT TOTALLY CONFIDENT THIS WILL HAPPEN...BUT THE ETA ALSO SHOWS SOME OUTFLOW BOUNDARIES MOVING THROUGH N KY THIS AFTERNOON. THESE BOUNDARIES MAY BE FROM THE CONVECTION THAT FIRED OVER SW IN EARLIER TONIGHT. IF THESE BOUNDARIES DO MOVE THROUGH THIS AFTERNOON THEY COULD SPARK OFF A FEW WIDELY THUNDERSTORMS. RIGHT NOW THE CONFIDENCE FACTOR IS LOW THAT THIS WILL HAPPEN...BUT FOR CONTINUITY SAKE WE WILL KEEP THE CHANCE OF THUNDERSTORMS IN FOR THIS AFTERNOON. TONIGHT THE MODELS SHOW THE UPPER LEVEL FLOW BEGINNING TO FLATTEN OUT DUE TO A STRONG SHORTWAVE MOVING THROUGH THE NORTHERN GREAT LAKES. THIS WILL HELP PUSH THE FRONT FURTHER SOUTH INTO THE CENTRAL SECTIONS OF IN AND IL. THE ETA IS THE SLOWEST IN PUSHING THE BOUNDARY SOUTH WHICH LOOKS REASONABLE DUE TO A WEAK LOW LEVEL PUSH. WE WILL MOST LIKELY SEE SOME CONVECTION FIRE ALONG THIS BOUNDARY TONIGHT. HOWEVER...WE MAY ALSO SEE A BOUNDARY DROP FROM THIS ACTIVITY AND HELP PRODUCE SOME SCATTERED CONVECTION SINCE THE HEIGHTS ARE SLIGHTLY LOWER. TOMORROW AND TOMORROW NIGHT WE WILL CONTINUE TO MENTION THE THREAT OF THUNDERSTORMS AS THE FRONT MOVES INTO THE CWFA. AVN SHOWS THE MOST LOW LEVEL CONVERGENCE WITH THIS FRONT...BUT REALLY NO SIGNIFICANT UPPER LEVEL FEATURES TO BITE ON. THUS...WE WILL KEEP THE CHANCE OF THUNDERSTORMS GOING THROUGH THE ENTIRE FORECAST PACKAGE. .SDF...NONE COX
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-067-180000- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1130 AM EDT THU MAY 17 2001 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS INTO THIS EVENING ACROSS SOUTH CENTRAL INDIANA AS WELL AS NORTH CENTRAL AND EAST CENTRAL KENTUCKY. A WEAK FRONTAL BOUNDARY EXTENDING FROM NORTHERN OHIO TO CENTRAL MISSOURI WILL SLOWLY SHIFT SOUTHEAST INTO THE OHIO VALLEY LATE TODAY. ALONG AND TO THE SOUTH OF THIS BOUNDARY...WARM...MOIST AND UNSTABLE AIR WILL PREVAIL. AS A RESULT...SCATTERED THUNDERSTORMS ARE EXPECTED TO OVERSPREAD SOUTHERN INDIANA...NORTH CENTRAL KENTUCKY AND THE BLUEGRASS REGION DURING THE AFTERNOON. SOME OF THE STORMS HAVE THE POTENTIAL OF PRODUCING LARGE HAIL AND DAMAGING WINDS. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....n
1250 PM CHARLESTOWN IN .75 INCH HAIL
05/17/01 CLARK REPORTED BY STORM
SPOTTER.The national radar mosaic for the moment the first event began.
3 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees were downed.
Trees were downed by thunderstorm winds, and 0.75 inch hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2001Every state in 2001This day in weather historyWarnings in Kentucky, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244049, 5244050, 5244051.